[Skip to Content]
[Skip to Content Landing]
Article
February 3, 1984

Amoxapine Overdosage

Author Affiliations

Rocky Mountain Poison Center Denver

JAMA. 1984;251(5):602-603. doi:10.1001/jama.1984.03340290021008
Abstract

To the Editor.—  The series of amoxapine overdoses reported by Litovitz and Troutman confirms previously published reports1-3 that convulsions may occur after overdose of this drug. We must take issue, however, with their statement that amoxapine is "responsible for a disproportionate share of seizures and deaths resulting from cyclic antidepressant overdose."The epidemiologic methods employed in a study such as theirs must clearly demonstrate that the two study groups (patients who overdosed on amoxapine v patients who overdosed on other cyclic antidepressants) are comparable based on age, amount of drug ingested, time from ingestion to treatment, supportive care received, and peak serum levels. Because the authors did not report any comparison data, it is conceivable that they compared adult suicidal patients who ingested massive amounts of amoxapine with a group of patients who may have ingested much smaller doses of other antidepressants. The authors' conclusions would thereby be based

×